Mystery blood clots felling U.S. troops

Discussion in 'Health and medical' started by Ilena, Oct 8, 2003.

  1. Ilena

    Ilena Guest

    Mystery blood clots felling U.S. troops
    By Mark Benjamin

    Investigations Editor

    Published 10/6/2003 12:41 PM

    http://www.upi.com/print.cfm?StoryID=20031006-113325-5591r

    WASHINGTON, Oct. 6 (UPI) -- Unexplained blood clots are among the
    reasons a number of U.S. soldiers in Operation Iraqi Freedom have died
    from sudden illnesses, an investigation by United Press International
    has found.

    In addition to NBC News Correspondent David Bloom, who died in April
    of a blood clot in his lung after collapsing south of Baghdad, the
    Pentagon has told families that blood clots caused two soldiers to
    collapse and die. At least eight other soldiers have also collapsed
    and died from what the military has described as non-combat-related
    causes.

    A disturbing parallel has also surfaced: soldiers becoming ill or
    dying from similar ailments in the United States. In some cases, the
    soldiers, their families and civilian doctors blame vaccines given to
    them by the military, particularly the anthrax or smallpox shots.

    Some of the soldiers who died suddenly had complained about symptoms
    suffered by Bloom -- including pain in the legs that could indicate
    problems with blood clots.

    "If there is a significant number of deaths of this type, it would
    make you wonder what was going on," said Rose Hobby, whose
    brother-in-law, Army Spc. William Jeffries, died of a massive lung
    blood clot and swelling of his pancreas on March 31 after being
    evacuated from Kuwait.

    "How many others are out there?"

    "I would say that that number of cases among young healthy troops
    would seem to be unusual," Dr. Jeffrey Sartin, an infectious diseases
    doctor at the Gundersen Clinic in La Crosse, Wis., said about blood
    clot deaths. Sartin, a former Air Force doctor, last spring treated a
    soldier who might have died from anthrax or smallpox side effects.

    "I am not aware that there were this many cases" during the first Gulf
    War, Sartin said.

    The Pentagon has been investigating cases of a mysterious pneumonia
    that has killed two soldiers and put 17 more on ventilators. Besides
    the pneumonia, there do not seem to be any unexpected health trends
    given the number of troops in the region, said Army Surgeon General
    spokeswoman Virginia Stephanakis.

    "We are not seeing larger numbers of most illnesses than we could have
    expected," Stephanakis said. "We have not seen any red flags. As far
    as I know, there has not been a huge red flag other than the
    pneumonia."

    UPI's investigation found 17 soldiers who died of sudden illnesses.
    Families say they are bewildered by the deaths.

    "Bill just dropped. They thought he had been shot. That is how
    suddenly it happened," said Rose Hobby, the woman whose 39-year-old
    brother-in-law William Jeffries collapsed in Kuwait.

    After being evacuated from Kuwait to Rota, Spain, he was in intensive
    care for a week before dying, Hobby said in a telephone interview from
    Evansville, Ind. A doctor in Spain said Jeffries had "the largest
    pulmonary embolism he had ever seen," Hobby said. Jeffries also had a
    swelling of the pancreas, often caused by heavy drinking or some
    drugs. Jeffries was not a drinker, Hobby said.

    Jeffries was back in the United States just days before his death to
    attend his own father's funeral. He had a scab on his arm from his
    recent smallpox vaccination. Hobby said she does not know if he got
    anthrax shots also, like most soldiers in the region.

    Patrick Ivory arrived in Germany Aug. 16 to see his 26-year-old son,
    Army Spc. Craig S. Ivory, before he died. By then, Craig Ivory was
    already brain dead from a blood clot that hit his brain on Aug. 11.

    "I had to make a decision to turn off life support, which was the most
    difficult thing I have ever done in my life," Patrick Ivory said in a
    telephone interview from his home in Port Matilda, Pa.

    In other cases of apparently healthy soldiers who died suddenly in
    Operation Iraqi Freedom, families told UPI they have gotten few
    answers from the military. Local media reports have quoted military
    officials saying some of the deaths were apparent heart attacks; they
    have occurred from the beginning of the conflict through last week.

    "If anybody has a right to know what my husband died of, it is me,"
    said Lisa Ann Sherman, whose husband, Lt. Col. Anthony Sherman,
    suddenly clutched his chest and died Aug. 27 in Camp Arifjan, Kuwait.
    "The only thing they (the military) had to tell me was severe
    myocardial infarction," or a heart attack.

    Anthony Sherman, 43, was a marathon runner and a triathlete.

    Sherman said her husband complained of pain in his legs after getting
    anthrax shots. She said she has since learned that he went to sick
    call complaining of pain in his legs on the day he died. NBC's Bloom,
    who also got the anthrax and smallpox vaccines, complained of pain in
    his legs, presumably from a blood clot that has been attributed to
    cramped quarters in his armored vehicle.

    "I am very suspicious about the true reason behind my husband's
    death," Sherman said.

    The Pentagon said side effects from the anthrax vaccine are generally
    mild and rare.

    In one case, however, the military said the anthrax vaccine did cause
    a soldier's chronic blood-clot condition.

    Capt. Jason M. Nietupksi says he has suffered severe reactions to
    three anthrax shots given to him in the Army Reserves in February
    2000, when he was 29 years old. Nietupski said the vaccine caused
    chronic fatigue, a skin reaction and a blood clot condition called
    Deep Vein Thrombosis. Nietupski described intense pain in his legs
    caused by the clots from that condition.

    Nietupski is on blood thinners for the rest of his life. His records
    from the military state his blood clot condition was caused by the
    anthrax shots.

    "CPT Nietupski had multiple adverse medical problems associated with
    three anthrax vaccinations he received while assigned to the 8th
    United States Army," read the results of a military line-of-duty
    inquiry report. "A condition described as Deep Vein Thrombosis,
    chronic fatigue and Steven Johnson's Syndrome all are adverse
    reactions that developed in this previously healthy individual from
    the anthrax vaccine. Evaluation by Walter Reed Physicians state (sic)
    that his symptoms are related to the anthrax vaccine."

    The anthrax vaccine label warns of infrequent reports of heart attacks
    or strokes among people who have taken that vaccine. Both heart
    attacks and strokes can be caused by blood clots.

    With smallpox shots, top Pentagon health officials released a study in
    June that said 37 soldiers have had a swelling of the tissue around
    the heart probably caused by the vaccine and eight other "cardiac
    events" occurred within a fortnight of getting the vaccine, including
    heart attacks. The Pentagon said they had seen no deaths that might
    have been caused by the smallpox vaccine.

    Civilian officials have disagreed, at least in one case.

    In the April 4 death of Army Spc. Rachael Lacy of Lynwood, Ill., a
    civilian doctor who treated her and the civilian coroner who performed
    her autopsy said the smallpox and anthrax vaccines the Army gave her
    March 2 in preparation for her deployment for Operation Iraqi Freedom
    might have caused her death. Lacy had pneumonia and a swelling of the
    tissue surrounding the heart, among other things.

    The Deputy Director of the Military Vaccine Agency, Col. John D.
    Grabenstein told UPI in August that Lacy's death has not been
    classified by the military as related to either vaccine.

    "Rachael Lacy is still in the unexplained death program" at the
    Centers for Disease Control and Prevention, Grabenstein said.

    After two health care workers died of heart attacks after getting
    smallpox shots, in March the Centers for Disease Control and
    Prevention recommended that people with a risk of heart disease not
    take the vaccine.

    ~~~~~~~~~~~~~~~~~~


    www.BreastImplantAwareness.org

    Please sign petition to stop FDA giving safety approval on silicone
    gel implants after less than 3 years of testing.

    http://www.thepetitionsite.com/takeaction/705718085
     
    Tags:


Loading...